Montana, 2011

High Wind in Montana, December 1 to 2, 2011

December 1 to 2, 2011 · NWS TFX · 5 events in 5 counties and zones

Strond winds developed ahead of a surface cold front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strond winds developed ahead of a surface cold front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 1, 9:29 PM MST, 36 minutes earlier.

Area forecast discussion, Dec 1, 9:29 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
929 PM MST THU DEC 1 2011

.UPDATE...
THE MAIN CHANGE TO THE FORECAST WAS TO ISSUE A HIGH WIND WARNING
FOR THE ROCKY MOUNTAIN FRONT AND INCREASE FORECAST WINDS IN THAT AREA.
WINDS HAVE REACHED HIGH WIND CRITERIA OVER THE NORTHERN ROCKY
MOUNTAIN FRONT AND ARE CLOSE TO MEETING CRITERIA OVER THE SOUTHERN
ROCKY MOUNTAIN FRONT AND EASTERN GLACIER COUNTY. MIGHT NEED TO
ISSUE A HIGH WIND WARNING FOR EASTERN GLACIER COUNTY LATER THIS
EVENING. WILL ALSO ADD THE MENTION OF BLOWING SNOW OVER THE
MOUNTAINS OF THE ROCKY MOUNTAIN FRONT. LOWER ELEVATIONS IN THIS
AREA DID NOT RECEIVE MUCH SNOW FROM THE MOST RECENT WEATHER SYSTEM
SO FEEL BLOWING SNOW WILL NOT BE AN ISSUE THERE. THE STRONG WINDS
ARE IN ADVANCE OF A CANADIAN COLD FRONT WHICH WILL MOVE THROUGH
THE AREA LATER TONIGHT AND FRIDAY MORNING. EXPECT THE STRONG WINDS
OVER THE ROCKY MOUNTAIN FRONT TO DIMINISH NEAR AND AFTER THE
FRONTAL PASSAGE. OTHERWISE BASED ON SATELLITE IMAGERY AND EXPECTED
SKY TRENDS THE REST OF TONIGHT HAVE INCREASED SKY COVER. ALSO IN
LINE WITH THE INCREASED SKY COVER HAVE RAISED LOWS IN SOME OF THE
COLDER HIGHER SOUTHWEST VALLEYS. ELSEWHERE FORECAST LOWS LOOK
REASONABLE. BLANK

&&

.AVIATION...
UPDATED 0000Z.
HIGH PRESSURE AT THE SURFACE THIS EVENING WILL BE REPLACED A
DEEPENING TROUGH OF LOW PRESSURE EXTENDING SOUTH FROM ALBERTA ALONG
THE EAST SLOPES OF THE ROCKIES LATER TONIGHT. A QUICK MOVING UPPER
LEVEL SYSTEM WILL DROP SOUTHEAST FROM WESTERN CANADA INTO THE
NORTHERN ROCKIES TONIGHT AND ACROSS CENTRAL AND SW MT FRIDAY
MORNING. EXPECT CLOUDS TO INCREASE FROM NW TO SE LATER THIS EVENING
AS THE SYSTEM APPROACHES. MOISTURE IS FAIRLY LIMITED AND THE SYSTEM
MOVES THROUGH QUICKLY...HOWEVER A BRIEF PERIOD OF LOCAL MTN
OBSCUREMENT AND MVFR CONDITIONS WILL BE POSSIBLE AT THE HVR...LWT
AND BZN TERMINALS LATE TONIGHT/EARLY FRI AS THE SYSTEM MOVES
THROUGH. GUSTY WINDS WILL INCREASE ALONG THE ROCKY MTN FRONT AND
ADJACENT PLAINS TONIGHT...WITH ALL AREAS SEEING WINDS VEERING FROM
SW TONIGHT TO THE WEST AND NORTHWEST FRIDAY. HOENISCH

&&

.PREV DISCUSSION...
/ISSUED 455 PM MST THU DEC 1 2011/
TONIGHT THROUGH SATURDAY...FAIRLY QUIET WEATHER WILL RESIDE OVER
THE REGION THIS EVENING...AS A NORTHWESTERLY FLOW ALOFT DEVELOPS.
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEASTWARD INTO FAR
NORTH CENTRAL MONTANA BY EARLY FRIDAY MORNING. EXPECT VERY
ISOLATED SNOW SHOWERS TO DEVELOP OVER THE NORTHERN ROCKIES AND
FROM CUT BANK TO HAVRE TOWARDS FRIDAY MORNING. ON FRIDAY...THE
UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE SOUTHWARD THROUGH
THE REGION...AND WITH A BIT MORE MOISTURE...THERE IS A BETTER
CHANCE FOR LIGHT SNOW IN THE HAVRE AND LEWISTOWN AREAS. THUS POPS
HAVE BEEN RAISED A BIT IN THIS REGION...BUT SNOW ACCUMULATIONS
WILL BE ON THE LOW SIDE. GENERALLY LESS THAN ONE HALF INCH AT
LOWER ELEVATIONS...AND POSSIBLY UP TO AN INCH IN THE MOUNTAINS.
THE SNOW EXITS THE REGION BY LATE AFTERNOON FRIDAY...AND JUST A
FEW MOUNTAIN SNOW SHOWERS ARE POSSIBLE FRIDAY NIGHT THROUGH
SATURDAY. IN TERMS OF TEMPERATURES...EXPECT A COLD NIGHT IN THE
FAVORED COLDER LOCATIONS OF SOUTHWEST MONTANA...WHILE DOWNSLOPE
WINDS WILL KEEP THE FRONT RANGE OF THE ROCKIES A BIT WARMER
TONIGHT. HIGHS ON FRIDAY WILL GENERALLY BE IN THE LATE
MORNING/EARLY AFTERNOON...WITH SLOWLY FALLING TEMPERATURES
EXPECTED BEHIND THE UPPER LEVEL DISTURBANCE IN LATE AFTERNOON.
TEMPERATURES WILL GENERALLY BE SEASONABLE FRIDAY NIGHT THROUGH
SATURDAY.

ALSO...STRONG WINDS ARE POSSIBLE NEAR THE RIDGE TOPS OF THE ROCKY
MOUNTAIN FRONT THIS EVENING...BUT AS LONG AS THE HIGH WINDS REMAIN
AT THE RIDGE TOPS...NO HIGH WIND WARNINGS WILL BE ISSUED AT THIS
TIME. BRUSDA

SATURDAY NIGHT THROUGH THURSDAY...LONGER RANGE MODELS BEGIN IN
DECENT AGREEMENT FOR THE LONG TERM PERIOD...HOWEVER THE MAJOR MODELS
QUICKLY DIVERGE IN SOLUTIONS BY THE END OF THE WEEKEND AND
CONFIDENCE IN THE EXTENDED FORECAST FOR NEXT WEEK CONTINUES TO
SUFFER BECAUSE OF THIS. MULTIPLE SHORTWAVES WILL MOVE OVER THE ARE
DURING THE TIME PERIOD. MOST OF THESE SYSTEMS APPEAR DRY  AND THE
MAJOR IMPACTS WILL LIKELY BE BLOWING WINDS AND TEMPERATURES THAT
REMAIN SEASONALLY COOL. HAVE GONE WITH A STRONGER LEAN TOWARDS THE
ECMWF. THE STRONGEST PRECIPITATION POTENTIAL IS CURRENTLY WITH THE
WEDNESDAY THURSDAY STORM...HOWEVER THIS SYSTEM AT THE EDGE OF THE
EXTENDED FORECAST AND CONFIDENCE IS LOW IN MODEL SOLUTIONS. THE
FIRST SYSTEM TO IMPACT THE AREA IS ANOTHER FAST MOVING STORM AND
WILL LIKELY BE MOVE THROUGH THE AREA STARTING SUNDAY MORNING AND
WILL COMPLETELY OUT OF OUR REGION BY MONDAY MORNING IN THE CURRENT
MODEL SOLUTIONS. CURRENT SNOW VALUES ARE BELOW WINTER WEATHER
ADVISORY CRITERIA...HOWEVER STRONG WINDS ASSOCIATED WITH THE
DISTURBANCE COULD CREATE ENOUGH OF AN IMPACT WITH BLOWING AND
DRIFTING SNOW THAT FUTURE HIGHLIGHTS ARE NOT OUT OF THE QUESTION. A
SECOND SYSTEM WILL LIKELY IMPACT THE AREA WEDNESDAY NIGHT AND
THURSDAY...THE FINAL SYSTEM APPEARS TO THE BE THE STRONGEST OF THE
TWO...THE GENERALIZED EXPECTATION FOR A MID TO LATE WEEK IMPACT TO
THE AREA APPEARS POSSIBLE...ESPECIALLY WITH THE GFS...HOWEVER THIS
ALBERTA CLIPPER SYSTEM IS TOO FAR INTO THE FUTURE TO HAVE ANY DECENT
MODEL CONFIDENCE IN TIMING OR IMPACTS. MODEL SOLUTIONS HAVE DECENT
MOISTURE TRANSPORT...STRONG PRESSURE DIFFERENTIAL AND SIGNIFICANTLY
COOLER TEMPERATURES WITH THIS SYSTEM. ECMWF HAS BEGUN TO SHOW MUCH
COLDER TEMPERATURES. THE GFS CONTINUES TO BRING THE COLD AIR IN
FASTER THAN THE ECMWF SO WILL CONTINUE TO BLEND TEMPS TOWARDS A
MIDDLE SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  27  31  14  31 /  10  20   0  10
CTB  26  31  13  34 /  10  10  10   0
HLN  19  32  11  30 /  10  10  10  10
BZN  14  31   7  30 /   0  20  10   0
WEY  -9  22 -10  20 /   0  30  10  10
DLN  14  29   4  26 /   0  10  10  10
HVR  25  33  11  33 /  20  40  10  20
LWT  23  32  10  30 /  10  60  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST FRIDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...BLANK
LONG TERM...HOENISCH
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 1, 9:33 PM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 PM MST THU DEC 1 2011

MTZ008-010>015-044>047-049>055-030445-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
933 PM MST THU DEC 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THE
REST OF TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TWO QUICK MOVING WEATHER SYSTEMS ARE EXPECTED TO MOVE FROM
SOUTHWEST CANADA THROUGH CENTRAL AND NORTH CENTRAL MONTANA...FIRST
ON FRIDAY AND AGAIN ON SUNDAY. EACH SYSTEM WILL BRING SCATTERED
LIGHT SNOW AND BREEZY TO GUSTY WINDS...WHICH MAY LEAD TO LOCALIZED
HAZARDOUS TRAVEL DUE TO ICY ROADS AND REDUCED VISIBILITIES FROM
BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-048-030445-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
933 PM MST THU DEC 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT. ALSO AREAS BLOWING SNOW CAN BE
EXPECTED IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TWO QUICK MOVING WEATHER SYSTEMS ARE EXPECTED TO MOVE FROM
SOUTHWEST CANADA THROUGH CENTRAL AND NORTH CENTRAL MONTANA...FIRST
ON FRIDAY AND AGAIN ON SUNDAY. EACH SYSTEM WILL BRING SCATTERED
LIGHT SNOW AND BREEZY TO GUSTY WINDS...WHICH MAY LEAD TO LOCALIZED
HAZARDOUS TRAVEL DUE TO ICY ROADS AND REDUCED VISIBILITIES FROM
BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
December 1, 10:05 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust to 63 mph was reported at Heart Butte.

High Wind, Southern Rocky Mountain Front

When
December 1, 10:15 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

A wind gust to 79 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, Eastern Glacier

When
December 1, 11:35 PM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust to 58 mph was reported at the Cut Bank ASOS site.

High Wind, Beaverhead

When
December 2, 2:00 AM MST
Where
Beaverhead forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

A wind gust to 62 mph was reported at Sunburst 6NNW (the Sweetgrass DOT site).

High Wind, Cascade

When
December 2, 2:21 AM MST
Where
Cascade forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust to 58 mph was reported at the Great Falls ASOS site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354838, 354842, 354839, 354841, 354840.